Alert archive / New Mexico / Flash Flood Warnings in 2021
Flash Flood Warning 21, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 9, 2021, 1:45 PM MDT for Mora County, Taos County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2021, 1:45 PM MDT (19:45 UTC)
- Expired
- Jul 9, 2021, 4:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
Counties Mora County, NM, Taos County, NM
The radar
The Albuquerque radar (KABX), 177 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -382 J/kg
- Mixed-layer LCL
- 2360 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
767
WGUS55 KABQ 091945
FFWABQ
NMC033-055-092245-
/O.NEW.KABQ.FF.W.0021.210709T1945Z-210709T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
145 PM MDT Fri Jul 9 2021
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
Southeastern Taos County in north central New Mexico...
North Central Mora County in northeastern New Mexico...
* Until 445 PM MDT.
* At 145 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.25 and 0.5 inches of
rain have fallen. Additional rainfall amounts of 0.25 to 0.75
inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
Excessive rainfall over the burn scar will impact nearby areas
including Chacon and Luna Canyon. The debris flow can consist of
rock, mud, vegetation and other loose materials.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Chacon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Luna fire burn area.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly or mountainous terrain there are numerous of low water
crossings which are potentially dangerous in heavy rain. Do not
attempt to cross flooded roads. Find an alternate route.
&&
LAT...LON 3617 10542 3622 10541 3626 10542 3627 10537
3627 10534 3626 10534 3626 10532 3619 10529
3615 10534 3613 10537
FLASH FLOOD...RADAR INDICATED
$$
12What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 12:03 PM MDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 9, 12:03 PM MDT, 1 hour 42 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1203 PM MDT Fri Jul 9 2021 .AVIATION... 18Z TAF CYCLE With a strong high pressure system aloft centered west of the Four Corners, showers and thunderstorms will track toward the south and southwest off the high terrain today. Erratic wind gusts may reach 40 kt near stronger cells. Thunderstorm outflow from the eastern plains is forecast to plunge through gaps in the Sandia and Manzano Mountains into the middle Rio Grande Valley this evening with the potential for east canyon wind gusts to 35 kt at KABQ. A somewhat moist backdoor front will enter northeast NM on Saturday shifting surface wind directions out of the northeast as it progresses southwestward through the plains. Because of the front there will be an uptick in the coverage of showers and thunderstorms along and east of the central mountain chain on Saturday. High temperatures around 5-12 degrees above normal will make density altitude an important consideration for aviation operations near complex terrain today and Saturday. 44 && .PREV DISCUSSION...309 AM MDT Fri Jul 9 2021... .SYNOPSIS... Isolated to scattered showers and thunderstorms will be possible this afternoon and evening across the western two-thirds of the area. Locally heavy rainfall will be possible. Otherwise, the heat will be the story today across the northwest where record highs may be set at Farmington and Gallup. This heat will persist on Saturday as well. Storm coverage will ramp up after today thanks to a cold front replenishing moisture across the area. Sunday looks to be especially active with numerous storms, each with the potential for hail, damaging winds and heavy rainfall. && .DISCUSSION... SHORT TERM...(TODAY THROUGH SATURDAY)... Upper air analysis shows a 597dam at 500mb over Flagstaff, with the high center north of FGZ near the AZ/UT border. Most models build the high today to 599dam or 600dam. If you thought yesterday was hot in northwest NM, today will be even hotter, with record highs likely at Farmington, with a good chance in Gallup and Dulce and close to records in several other locations over western and central NM. The afternoon and evening convection will be mostly confined to the northern and southwest mountains. Movement will be from northeast to southwest, with a few storms surviving off the northern mountains and possibly reaching Santa Fe, for example. It will be tough to get any rain into Albuquerque. Storms will mostly end by midnight tonight. A back door cold front will reach northeast NM around sunrise Saturday. The front will slowly move south and west during the day. A fresh batch of lower level moisture will result in an increase in showers and thunderstorms late Saturday along the east slopes of the Sangre de Cristo Mountains, with rapid expansion Saturday night in the east and south. Highs Saturday will still be toasty in the northwest with more record or near record highs, including Albuquerque. In addition, a Heat Advisory has been issued for Saturday in some of the northwest zones, and again including Albuquerque. LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)... The back door cold front will continue to push through the gaps of the Central Mountain Chain Saturday evening. Gusts near 45 or 50 mph will be possible below canyons in the Albuquerque Metro, with gusts near 40 mph in Santa Fe. It's likely that additional storms will develop across central NM as the front and moisture move in. These storms will generally move toward the south or southwest around 10 mph. In addition to heavy rain, there's also potential for a few strong or severe storms, but confidence is low. The moisture boost behind the front will fuel an active Sunday across the Land of Enchantment. PWATs will rise across most areas, with the exception being across far northwest NM where mid level dry air will remain wedged in the area. Thus, hot and dry conditions will continue there. For the rest of the area, the moisture combined with daytime heating will yield an abundance of instability (CAPE values of 1500-2000 J/kg). This combined with modest shear (30-40kt 0-6km) should yield some severe storms with hail and damaging wind gusts. Storm motions will continue to be rather slow, around 10 mph toward the south, so heavy rain and flash flooding will again be a concern. Somewhat drier air aloft still looks like it will move over NM on Monday, decreasing storm coverage from Sunday, but scattered storms will remain possible, especially across the high terrain. Daily rounds of thunderstorms will persist through mid week. Models are suggesting that Wednesday and Wednesday night could be particularly active once again due to a short wave trough crossing Colorado and northern NM. CHJ/34 && .FIRE WEATHER... No critical fire weather conditions are expected through the next week. The center of a strong high pressure system remains locked in along the AZ/UT border. It will strengthen some today, sending high temperatures even higher than Thursday over the entire forecast area. Showers and thunderstorms will again be mostly confined to the north central and west central mountains. Movement will be from northeast to southwest, giving hope to places like Santa Fe getting some cooling rain as the storms weaken off the mountains. Most of the convection will end by midnight tonight. A back door cold front will reach far northeast NM around sunrise Saturday morning. The front will drift south and west during the day, bringing in fresh low level moisture. This will trigger an increase in showers and thunderstorms late Saturday through Sunday. The back door front will likely make it into the Rio Grande Valley Saturday evening with moderate east winds. Concern for flash flooding will return over the weekend, and continue through next week as another wet pattern returns to NM. CHJ && .ABQ WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon to 8 PM MDT Saturday for the following zones... NMZ201-203-205-217-219. Heat Advisory until 8 PM MDT this evening for the following zones... NMZ201. &&
Hazardous weather outlook, Jul 9, 3:09 AM MDT, 10 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 309 AM MDT Fri Jul 9 2021 NMZ201>241-101100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 309 AM MDT Fri Jul 9 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms are expected this afternoon and evening favoring areas along and west of the Central Mountain Chain. Though minimal storm coverage is expected, any one storm could produce locally heavy rainfall and flash flooding, especially near and downstream of recent burn scars. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A back door cold front will push westward through the gaps of the Central Mountain Chain late Saturday afternoon through Saturday evening. Gusts up to 50 mph will be possible below canyons in the Albuquerque metro area. Moisture arriving with the front will also aid in shower and thunderstorm development. A few storms may become severe across central and western NM Saturday evening. Hail and damaging wind gusts will be possible in addition to heavy rainfall. Sunday looks to be especially active thanks to the increased moisture behind Saturday's front. Numerous showers and thunderstorms are expected, all with the potential for heavy rainfall and flash flooding, as well as damaging wind gusts and large hail. Daily rounds of thunderstorm activity will persist through mid week. The potential for heavy rainfall and flash flooding will also continue, especially over and downstream of recent burn scars. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding impacts through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 34
In the hours before
Special weather statement, Jul 9, 1:35 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
135 PM MDT Fri Jul 9 2021
NMZ214-215-092000-
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-
135 PM MDT Fri Jul 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TAOS AND
NORTHWESTERN MORA COUNTIES UNTIL 200 PM MDT...
At 134 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Shady Brook, or 11 miles southeast of Taos, moving
southeast at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Tres Ritos and Chacon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3637 10541 3633 10537 3634 10536 3612 10526
3609 10561 3625 10557 3627 10556 3631 10556
3632 10557 3635 10548 3635 10544
TIME...MOT...LOC 1934Z 329DEG 8KT 3627 10544
12The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 2:10 AM MDT | Heat Advisory | ABQ | Bernalillo, Catron, Cibola, McKinley, Rio Arriba, Sandoval and 5 more | 42 hr |
| Jul 9, 1:35 PM MDT | Special Weather Statement | ABQ | Taos | 25 min |
| Jul 9, 2:20 PM MDT | Special Weather Statement | ABQ | Santa Fe | 25 min |
| Jul 9, 2:22 PM MDT | Special Weather Statement | ABQ | Santa Fe | 23 min |
| Jul 9, 2:30 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel, Santa Fe | 30 min |
| Jul 9, 2:58 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel, Santa Fe | 47 min |
| Jul 9, 3:09 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 3 hr |
| Jul 9, 3:33 PM MDT | Special Weather Statement | ABQ | San Juan | 27 min |
| Jul 9, 3:40 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 3 hr |
| Jul 9, 3:43 PM MDT | Special Weather Statement | ABQ | Taos | 32 min |
| Jul 9, 4:21 PM MDT | Special Weather Statement | ABQ | Sandoval | 24 min |
| Jul 9, 5:03 PM MDT | Special Weather Statement | ABQ | Bernalillo | 27 min |
Nearby
Flash Flood Warnings in New Mexico, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.